Colorado, 2025

Hail and Damaging Winds in Colorado, August 9, 2025

August 9, 2025 · NWS PUB · 8 events in 3 counties and zones

Clusters of severe storms pushed eastward across the eastern plains late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Clusters of severe storms pushed eastward across the eastern plains late in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 4:23 PM MST, 2 hours 13 minutes earlier. Its key messages:

  • Severe storms near certain later today; with strong to severe possible during the overnight hours.
  • Strong to severe storms (with greater chance for heavier rain) tomorrow afternoon and evening.
  • Drier and warmer for much of next week, though isolated thunderstorms will remain possible each afternoon over the mountains.
Area forecast discussion, Aug 9, 4:23 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
523 PM MDT Sat Aug 9 2025

.KEY MESSAGES...

- Severe storms near certain later today; with strong to severe
possible during the overnight hours.

- Strong to severe storms (with greater chance for heavier rain)
  tomorrow afternoon and evening.

- Drier and warmer for much of next week, though isolated
  thunderstorms will remain possible each afternoon over the
  mountains.

&&

.UPDATE...
Issued at 522 PM MDT Sat Aug 9 2025

Expanded the Severe thunderstorm watch to include Crowley and
Kiowa counties until 9 PM as thunderstorms to the northeast and
approaching outflow boundary are progged to sag south into the
area around 01-02z. Will continue to monitor the lower Arkansas
River valley zones for further expansion to the south over the
next couple hours.  -KT

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 208 PM MDT Sat Aug 9 2025

Rest of Today...

Main concern is severe potential today into the overnight hours.
Severe storms are near certain, the question is how strong will they
be when the instability pushes back west later this evening and
redevelop along the mtns/plains interface (I-25 corridor region)?.
Recent SWOMCD from SPC is indicating potential for very large
destructive hail (up to 3.5") and a watch is near certain for later
this afternoon. Severe storms developing over the Palmer Divide is
high, with large hail. damaging winds and isolated tors possible.
What I believe will happen with this initial round of storms is that
a very moist outflow boundary will push back to the west and hit the
mtns later this evening/overnight, and this will initiate a round of
robust convection along the mtns/plains interface. The concern will
be how intense will these storms be and will we see another Aug 6
2018 Hail event along the I-25 corridor? Given the potential for the
air to be quite unstable and shear will likely be 40 knots or
greater (due to IMPRESSIVE short wave ejecting east-southeasta out
of Montana), the potential exist for a destructive hailstorm(s) to
affect the population centers along the I-25 corridor.

Looking at the latest CAMS guidance, the best potential for strong
to severe storms initiating along the mtns/plains interface will be
7 pm to midnight. These values are subject to change as severe
nocturnal convection initiating along the I-25 corridor is not
common.

As mentioned, initial storms will likely affect the plains generally
east of I-25 and generally north of US50 this afternoon and early
evening, Later tonight, the storms are likely to be more widespread
and will be more of severe wind event with lesser size hail over the
far eastern plains.

The greatest tornado threat will be with the initial round of storms
over the plains during the 5 to 9 pm time period.

Locally heavy rain cant be ruled out this afternoon and overnight,
especially out east.

Tomorrow...

Another round of strong to severe storms is likely. However shear is
not as strong as today and CAPE values will likely be less (may see
lots of AM clouds).However better moisture will likely be in place
so threat tomorrow may be more on the heavy rain side with severe
being more marginal. WPC has put CO plains in slight for tomorrow
with marginal outlooks from SPC. \/Hodanish

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 208 PM MDT Sat Aug 9 2025

Drying trend begins on Monday as deeper moisture and instability
get pushed south into NM. Still enough moisture around for at
least isolated to scattered afternoon storms, with the best
chance for rain along the srn I-25 corridor where CAPE climbs
close to 1000 J/KG by late afternoon. Severe threat appears
lower Mon as shear weakens into the 20-30 kt range, with the
greatest risk of a strong storm near the NM border, where
low/mid level winds are slightly stronger. Max temps to remain
cool again, with 70s/80s widespread.

Warmer and drier weather then returns from Tue into the end of
the week, though just enough recycled moisture will hang around
to produce isolated afternoon mountain convection each day.
Temps will climb back to above average levels, and a few spots
on the plains will get close to the 100f mark by mid-late week.
Some model hints of perhaps a brief surge of deeper monsoon
moisture will be possible next weekend, though timing and
details still a little amorphous this far out.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 522 PM MDT Sat Aug 9 2025

Thunderstorms could impact KCOS and KPUB this evening into the
overnight hours with hail possible at the KCOS terminal through 04Z.
KPUB has a lower chance for hail, so will maintain -TSRA for now.
TSRA will percolate along the mountains and plains through the
overnight hours though chances for storms at the terminals decreases
after 06z.  VFR cloudiness will linger through the overnight hours
before clearing Sunday morning.  Another round of -TSRA could impact
the terminals after 20-21z which could be strong to severe, though
odds look lower on Sunday.

KALS will see a window of breezy winds early this evening before
winds decrease after sundown. VFR cloudiness will linger overnight
and there is a better chance for -TSRA across the San Luis Valley
Sunday afternoon.  Odds for this to impact the terminal looks too
low at this point for a prob30 group in the TAF, but this will
continue to be assessed for the 06z TAF issuance. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ220-224.

&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...PETERSEN
AVIATION...KT
Hazardous weather outlook, Aug 9, 10:06 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Sat Aug 9 2025

COZ058>089-093>099-101715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Sat Aug 9 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Severe thunderstorms are near certain today across the eastern
plains of Colorado. Large to very large hail, damaging winds and
isolated tornadoes will be possible.

Several rounds of thunderstorms are expected. The storms during
the mid to late afternoon time period will be more isolated, and
will be capable of large hail and damaging winds. the best chance
of thunderstorms, some which will be severe, will generally be
north of US50 and generally east of I-25.

During this evening and into tonight, additional rounds of
thunderstorms are near certain, and some of these storms could be
severe. Additionally, the severe threat will increase along, and
immediately west of the I-25 corridor. This includes the Pueblo
and Colorado Springs metropolitan areas. These storms will then
move east over the plains during the evening and overnight hours.
Large to very large hail, damaging winds and a tornado or two will
be possible. Since numerous storms are expected, flash flooding
of flood prone areas will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms are possible again Sunday afternoon and evening,
mainly from I-25 eastward across the plains. Large hail up 2
inches in diameter and damaging winds over 60 mph will be the
main storm hazards. Thunderstorm coverage and strength decrease
on Monday, with the best chance for storms along the southern I-25
corridor. After Monday, isolated thunderstorms are possible each
afternoon and evening through the week, mainly over the mountains.
Most of these storms will be weak and short-lived, producing
lightning and gusty winds but only brief rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be imminent.

Hodanish

In the hours before

Special weather statement, Aug 9, 2:47 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
347 PM MDT Sat Aug 9 2025

COZ094-099-092230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
347 PM MDT Sat Aug 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kim, or 38 miles southwest of Springfield, moving
east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 10342 3726 10336 3730 10331 3729 10276
      3700 10290 3700 10308
TIME...MOT...LOC 2147Z 278DEG 23KT 3716 10324

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

kam
Special weather statement, Aug 9, 3:28 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Sat Aug 9 2025

COZ094-099-092300-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
428 PM MDT Sat Aug 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Kim, or 37 miles southwest of Springfield, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3723 10337 3724 10309 3700 10285 3700 10326
TIME...MOT...LOC 2227Z 314DEG 15KT 3709 10317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

kam
Special weather statement, Aug 9, 3:58 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
458 PM MDT Sat Aug 9 2025

COZ094-099-092330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
458 PM MDT Sat Aug 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kenton, or 32 miles southwest of Springfield, moving
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 10312 3710 10304 3715 10291 3700 10272
      3700 10311
TIME...MOT...LOC 2258Z 291DEG 16KT 3705 10300

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

kam
Special weather statement, Aug 9, 6:05 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Sat Aug 9 2025

COZ084-085-100130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
705 PM MDT Sat Aug 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 29 miles east of Colorado Springs, moving northeast at 55
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Calhan, Ramah, and Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 10406 3884 10432 3883 10463 3894 10459
      3913 10414 3913 10405
TIME...MOT...LOC 0105Z 240DEG 47KT 3896 10429

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hodanish

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
August 9, 6:36 PM MST to 6:39 PM MST
Where
El Paso County, 5.63 mi S of Calhan
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -104.280

Hail measured to 1 inches fell in eastern El Paso County.

Hail, Pueblo

When
August 9, 9:45 PM MST to 9:48 PM MST
Where
Pueblo County, 1.48 mi NNW of Pueblo West
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.330, -104.760

Hail measured to 1 inches fell in western Pueblo County.

Hail, Pueblo

When
August 9, 9:55 PM MST to 9:58 PM MST
Where
Pueblo County, 1.38 mi N of Pueblo West
Measured
1.25 in hail
Reported by
Public
Coordinates
38.330, -104.750

Hail measured to 1.25 inches fell in western Pueblo County.

Hail, Pueblo

When
August 9, 10:10 PM MST to 10:13 PM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.280, -104.520

Hail measured to 1 inches fell in central Pueblo County.

Hail, Pueblo

When
August 9, 10:19 PM MST to 10:22 PM MST
Where
Pueblo County, 1.77 mi ESE of (Pub)pueblo Muni Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
38.280, -104.490

Hail measured to 1.75 inches fell in central Pueblo County.

Hail, Pueblo

When
August 9, 10:20 PM MST to 10:23 PM MST
Where
Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
38.280, -104.500

Hail measured to 1.5 inches fell in central Pueblo County.

Thunderstorm Wind, Prowers

When
August 9, 10:55 PM MST to 10:58 PM MST
Where
Prowers County, 1.76 mi NW of Hartman
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.140, -102.240

Mesonet station HLY02 Holly No. 2 measured a 58 mph wind gusts.

Thunderstorm Wind, Prowers

When
August 9, 10:59 PM MST to 11:02 PM MST
Where
Prowers County, 6.93 mi N of Bristol
Measured
66 kt (76 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.220, -102.320

A measured wind gusts of 76 mph occurred in north central Prowers County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292273, 1292274, 1292275, 1292276, 1292277, 1292278, 1292279, 1292280.